Ohio, 2013

Tornadoes and Hail in Ohio, July 23, 2013

July 23, 2013 · NWS PBZ · 18 events in 6 counties and zones

Numerous showers and thunderstorms developed ahead of and with a cold front moving across the upper Ohio Valley, with some severe storms across eastern Ohio, northern West Virginia, and western Pennsylvania. A brief tornado touched down near the border of Carroll and Columbiana counties, and a stronger downburst occurred in East Liverpool in Columbiana county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$155,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous showers and thunderstorms developed ahead of and with a cold front moving across the upper Ohio Valley, with some severe storms across eastern Ohio, northern West Virginia, and western Pennsylvania. A brief tornado touched down near the border of Carroll and Columbiana counties, and a stronger downburst occurred in East Liverpool in Columbiana county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 1:21 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 23, 1:21 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUL 23 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CROSS THE REGION THROUGH EARLY
TONIGHT AHEAD OF A COLD FRONT. HIGH PRESSURE WILL MOVE EAST ACROSS
THE REGION THEN BUILDS OVERHEAD FOR WEDNESDAY AND THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
COLD FRONT NOW ENTERING NORTHWEST OHIO WITH CONVECTION FIRING IN
UNSTABLE AIR MASS PRECEDING THE FRONT. ENOUGH WIND ALOFT AND WITH
LAPSE RATES MORE IMPRESSIVE SVR WATCH IN EFFECT UNTIL 10 PM.
FRONT WILL CROSS REGION LATER TONIGHT BRINGING MUCH LOWER DEW
POINTS AND ENDING SHOWERS. NOTICEABLY COOLER WEDNESDAY AS
RATHER COOL HIGH PRESSURE FOR THIS TIME OF YEAR SLOWLY MOVES EAST
ACROSS THE OHIO VALLEY. TEMPERATURES CLOSE TO A ECMWF/MET BLEND.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE AND LOWER DEW POINTS THROUGH THE PERIOD WITH ONLY
FAIR WEATHER CU IN THE AFTERNOONS. A STRAY POP UP SHOWER NOT OUT
OF THE QUESTION ACROSS THE RIDGES IN A BIT OF UP-SLOPE AND COLD
ADVECTION BUT NOT WORTH MENTIONING IN GRIDS. TEMPERATURES WILL BE
5 TO 10 DEGREES BELOW NORMAL MID WEEK THEN TREND TO NEAR NORMAL BY
FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A LONG WAVE TROUGH IS FORECAST TO CONTROL ERN CONUS WEATHER
THROUGH THE WEEKEND. AS A RESULT...AOB SEASONAL AVERAGE TEMPS CAN
BE EXPECTED AS WELL AS SHRTWV DEPENDANT PCPN CHCS.

BEYOND THE WEEKEND...MDL CONSENSUS IS THAT THE TROF WL BGN TO
FILL...HENCE THE NEW WEEK WL FEATURE WARMER TEMPS AND LOWER POPS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
GENL VFR IS EXPECTED TO BE INTERRUPTED THIS AFTN AND EVE BY SCT TO
NMBRS SHWRS AND TSTM ACCOMPANYING A CROSSING CDFNT. IN
ADDITION...MVFR TO IFR SC AND ST IS FORECAST TO FILTER OVR THE UPR
OH VALLEY REGION TNGT AS COLD ADVCTN INTENSIFIES IN THE WAKE OF
THE FRONT.

FOR THE INITIAL TAF HRS...ALL PORTS WL FEATURE AT LEAST A MENTION
OF SHWRS IN VICINITY...WITH MORE SIGNIFICANT WEA AMENDED IN AS
PCPN COVERAGE BTR MATURES. RESTRICTIONS WL BE REINITIATED
FOLLOWING A LATE EVE BREAK...AND WL INCLUDE IFR AT THE NRN PORTS.

OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
IMPROVEMENT TO VFR CAN BE EXPECTED ON WEDNESDAY AS HIGH PRES BLDS.
THE NXT CHC FOR WIDESPREAD RESTRICTIONS MAY BE ANTICIPATED WITH
THE APPRCH AND PASSAGE OF A WEEKEND CDFNT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 23, 1:11 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
211 PM EDT TUE JUL 23 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-241815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-
211 PM EDT TUE JUL 23 2013

...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ041-241815-
TUCKER-
211 PM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 23, 12:39 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT TUE JUL 23 2013

OHZ039-048-057-058-231830-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH-
139 PM EDT TUE JUL 23 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MUSKINGUM...
NORTHWESTERN GUERNSEY...SOUTH CENTRAL TUSCARAWAS AND SOUTHEASTERN
COSHOCTON COUNTIES...

AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
CONESVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  CONESVILLE...         FERNCLIFF...          OTSEGO...
  PLAINFIELD...         BODEN...              NEWCOMERSTOWN...
  KIMBOLTON...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4030 8149 4006 8148 4010 8198 4024 8199

15
Special weather statement, Jul 23, 1:29 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT TUE JUL 23 2013

OHZ039-048-049-058-231915-
COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
229 PM EDT TUE JUL 23 2013

...A STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL
COSHOCTON...NORTH CENTRAL GUERNSEY...SOUTHERN TUSCARAWAS AND
SOUTHWESTERN HARRISON COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...MOVING EAST AT 20 MPH.

WIND GUSTS  OF 40 TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  NEWCOMERSTOWN...      GILMORE...            BIRMINGHAM...
  TIPPECANOE...         LONDONDERRY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4037 8129 4015 8128 4019 8165 4033 8168

15

The radar

The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Columbiana

When
July 23, 2:45 PM EST
Where
Columbiana County, 4.43 mi NNE of Homeworth
Measured
1 in hail
Reported by
Public
Coordinates
40.890, -81.040

Thunderstorm Wind, Columbiana

When
July 23, 2:45 PM EST
Where
Columbiana County, 4.43 mi NNE of Homeworth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.890, -81.040

The public reported trees down.

Hail, Columbiana

When
July 23, 3:03 PM EST
Where
Columbiana County, 1.57 mi W of North Georgetown
Measured
1 in hail
Reported by
Public
Coordinates
40.830, -81.010

Hail, Columbiana

When
July 23, 3:44 PM EST
Where
Columbiana County, Lisbon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -80.770

Hail, Coshocton

When
July 23, 3:51 PM EST
Where
Coshocton County, Canal Lewisville
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -81.830

Hail, Coshocton

When
July 23, 4:03 PM EST
Where
Coshocton County, 0.69 mi N of West Lafayette
Measured
1 in hail
Reported by
Public
Coordinates
40.280, -81.750

Thunderstorm Wind, Muskingum

When
July 23, 4:10 PM EST
Where
Muskingum County, 0.53 mi E of East Fultonham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.850, -82.120

A newspaper reported a large tree down.

Hail, Columbiana

When
July 23, 4:11 PM EST
Where
Columbiana County, 0.87 mi NW of East Palestine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -80.540

Thunderstorm Wind, Columbiana

When
July 23, 4:18 PM EST to 4:20 PM EST
Where
Columbiana County, 1.08 mi NNE of East Liverpool
Measured
74 kt (85 mph) estimated gust
Injuries
1 direct, 1 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.644, -80.561

An NWS storm survey found a downburst occurred in Thompson Park in East Liverpool. Widespread wind damage was found with trees snapped or uprooted, some falling on houses. Maximum wind gusts were estimated at 80-90 MPH. Two minor injuries were reported, one when a tree fell on a car, and another when a vehicle drove into a downed tree.

Thunderstorm Wind, Columbiana

When
July 23, 4:20 PM EST
Where
Columbiana County, 1.26 mi WSW of Calcutta
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.670, -80.590

Law enforcement reported trees down.

Hail, Columbiana

When
July 23, 4:20 PM EST
Where
Columbiana County, West Pt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.700, -80.700

Tornado, Carroll

When
July 23, 4:22 PM EST to 4:28 PM EST
Where
Carroll County, 4.15 mi ENE of Augusta to 4.11 mi NNE of Mechanicstown
Rating
EF0
Path length
2.14 mi
Path width
75 yd
Continued into
Columbiana, Oh (PBZ)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.694, -80.943

An NWS storm survey found a EF-0 tornado touched down in Carroll county and crossed into extreme western Columbiana county west of Summitville. See Storm Data for Columbiana county for the remainder of this tornado. The tornado touched down near the intersection of Apollo and Merline Roads, where a metal roof of a grain silo was removed and a small barn damaged. The path continued near Marigold Road where a trampoline was wrapped around a power pole. Damage to trees was then found along Nature and Lewis Roads, before the storm passed into Columbiana county near Acker Road. The total path of the tornado was 3.2 miles, with the maximum path width 75 yards. Estimated maximum wind speed was 75 MPH.

Hail, Columbiana

When
July 23, 4:24 PM EST
Where
Columbiana County, 1.72 mi ENE of East Liverpool
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -80.540

Tornado, Columbiana

When
July 23, 4:27 PM EST to 4:28 PM EST
Where
Columbiana County, 1.83 mi WSW of Summitville to 1.54 mi SW of Summitville
Rating
EF0
Path length
1.01 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.673, -80.913

An NWS storm survey found an EF-0 tornado crossed into Columbiana county from Carroll county west of Summitville near Acker Road, and then dissipated shortly thereafter. See Storm Data for Carroll county, for the beginning of this tornado. The tornado damaged trees in its path for nearly one mile into Columbiana before dissipating. The entire path length of this storm was 3.2 miles, with a maximum path width of 75 yards. Maximum winds were estimated at 75 MPH.

Hail, Columbiana

When
July 23, 4:49 PM EST
Where
Columbiana County, Salineville
Measured
1.25 in hail
Reported by
Public
Coordinates
40.620, -80.830

The public reported hail larger than a quarter.

Hail, Tuscarawas

When
July 23, 5:20 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.490, -81.440

Hail, Jefferson

When
July 23, 5:22 PM EST
Where
Jefferson County, 0.69 mi N of Toronto
Measured
1 in hail
Reported by
Public
Coordinates
40.460, -80.600

Hail, Jefferson

When
July 23, 5:33 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -80.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462901, 462913, 462902, 462903, 462904, 462905, 462914, 462906, 462915, 462916, 462917, 462912, 462907, 462919, 462908, 462909, 462910, 462911.